Patient-reported outcomes after discontinuation of long-term topical corticosteroid treatment for atopic dermatitis: a targeted cross-sectional survey

Takahashi-Ando, Naoko, Jones, Mark A., Fujisawa, Shigeki and Hama, Rokuro (2015) Patient-reported outcomes after discontinuation of long-term topical corticosteroid treatment for atopic dermatitis: a targeted cross-sectional survey. Drug, Healthcare and Patient Safety, 7 57-62. doi:10.2147/DHPS.S78016


Author Takahashi-Ando, Naoko
Jones, Mark A.
Fujisawa, Shigeki
Hama, Rokuro
Title Patient-reported outcomes after discontinuation of long-term topical corticosteroid treatment for atopic dermatitis: a targeted cross-sectional survey
Journal name Drug, Healthcare and Patient Safety   Check publisher's open access policy
ISSN 1179-1365
Publication date 2015-04-07
Year available 2015
Sub-type Article (original research)
DOI 10.2147/DHPS.S78016
Open Access Status Not yet assessed
Volume 7
Start page 57
End page 62
Total pages 6
Place of publication Macclesfield, United Kingdom
Publisher Dove Medical Press
Collection year 2016
Language eng
Formatted abstract
Background: Topical corticosteroid (TCS) treatment is widely prescribed for atopic dermatitis (AD). However, TCS treatment is associated with tachyphylaxis, and discontinuation after long-term use may cause exacerbation of symptoms. Some AD patients are reluctant to use TCS.

Objective: To evaluate patient-reported short- and long-term outcomes after discontinuation of TCS treatment for AD.

Methods: Questionnaires were distributed to adult AD patients (n=1,812) of doctors who did not recommend TCS as first-line therapy for patients who preferred to avoid TCS. Data collected included current TCS use, duration of TCS use, past discontinuation of TCS use, exacerbation of symptoms after discontinuation of TCS use, and limitations to daily activities because of AD.

Results: Of 918 respondents, 97.7% had used TCS, of whom 92.3% had experienced discontinuation of TCS use. After discontinuation, 63.9% experienced their most severe AD symptoms ever. The severity of exacerbation of symptoms was significantly correlated with the length of TCS use (P<0.001). Although most respondents who experienced severe exacerbation after TCS discontinuation were not current TCS users, they generally had fewer current limitations to activities than when AD symptoms were at their worst.
Conclusion: Adult Japanese AD patients who experience severe exacerbation of symptoms immediately after discontinuation of TCS use generally improve over time. We suggest caution regarding long-term TCS treatment in AD patients.
Keyword Adverse effects of corticosteroids
Symptom exacerbation
Rosacea-like dermatitis
Q-Index Code C1
Q-Index Status Confirmed Code
Institutional Status UQ

Document type: Journal Article
Sub-type: Article (original research)
Collections: Official 2016 Collection
School of Public Health Publications
 
Versions
Version Filter Type
Citation counts: Scopus Citation Count Cited 1 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Tue, 28 Jul 2015, 00:55:31 EST by System User on behalf of School of Public Health